Athlete’s career and health damaged by improper drug dosage

| |

 

Emma Jackson in the 2011 World Championships. Photo: JUNG-YEON JE via Getty Images

It has recently been revealed that a British International runner’s not only career but health was damaged through the improper use of a thyroid hormone, recommended by an official linked to UK Athletics (UKA).

Emma Jackson, a former 800m runner spent nearly two years on excessive doses of the medication Thyroxine, a medicine required to help her body function normally. The increase in dosage came after she reached the semi-final of the World Championships in Daegu, 2011, showing her potential just one year before the London Olympics. 

Jackson, 26, was born without a Thyroid gland, meaning her body cannot properly control how much energy it uses. Despite her rare condition, the City of Stoke athlete became one in a short list of British sub-two minute 800m runners.

When she began experiencing symptoms of dizziness, rapid weight loss and stress, Jackson contemplated taking legal action against the official but opted against it in fear of jeopardising her career.

It was also revealed that an appeal by the UK Anti-Doping Agency to have the Thyroxine drug moved to the banned list was never implemented by the World Anti-Doping Agency (WADA). Although there was a link between UKA and the official that initially recommended the increased dosage to Jackson, UKA have been unable to comment on the claims due to medical confidentiality.

The Thyroxine drug has been shown to have performance enhancing traits and is available to those reliant on it due to medical reasons. However, there is concern that it is being misused. British middle-distance runner Lewis Moses tweeted last year, voicing his opinions on the use of the drug.

There was fear from an anonymous coach that the 2012 London games would later be known as “the Thyroxine Games” due to the drug otherwise known as “the lightness” in regard to it’s energy-boosting effects.

Jackson only returned to her previous intake of the medication last year, after having been left feeling like “a guinea pig” in the testing the effectiveness of the drug.

She has since stepped back from the sport after the detrimental effects on her health.

ARTICLE INFORMATION

Written by

First published on: 27 April, 2015 12:00 am

RECENT COVERAGE